North Carolina, 2011

Hail and Damaging Winds in North Carolina, June 9, 2011

June 9, 2011 · NWS RAH · 7 events in 5 counties and zones

Strong to severe thunderstorms developed along the upslope regime of the southern Appalachians and drifted east into the western piedmont of North Carolina. The storms produced mainly quarter-size hail with one storm producing hail the size of walnuts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong to severe thunderstorms developed along the upslope regime of the southern Appalachians and drifted east into the western piedmont of North Carolina. The storms produced mainly quarter-size hail with one storm producing hail the size of walnuts. |Several trees were also blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 1:50 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 9, 1:50 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU JUN 9 2011

.SYNOPSIS...

A STRONG HIGH PRESSURE RIDGE ALOFT WILL HOLD OVER THE REGION THROUGH
FRIDAY... BRINGING HOT WEATHER. THIS RIDGE WILL GRADUALLY WEAKEN
OVER THE WEEKEND... ALLOWING TEMPERATURES TO SLOWLY EDGE BACK DOWN
TOWARD SEASONAL NORMALS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
AS OF 235 PM THURSDAY...

RESIDUAL CLOUD MASS ASSOCIATED MORNING CONVECTION OVER THE SANDHILLS
DISSIPATING...ALLOWING TEMPS TO REBOUND THROUGH THE 80S TO NEAR 90
DEGREES. ELSEWHERE TEMPS IN THE LOW-MID 90S COMMON. AXIS OF LOW-MID
LEVEL MOISTURE EXTENDS FROM THE NW PIEDMONT INTO EASTERN VA. THIS
AXIS EVIDENT ON VISIBLE IMAGERY BY AN ENHANCED CU FIELD. ISOLATED
CONVECTION CURRENTLY DEVELOPING IN THIS REGION WITH CELLS QUICKLY
ASCENDING/DESCENDING IN A MATTER OF 20 MINUTES. EXPECT COVERAGE OVER
THE NW PIEDMONT TO INCREASE THROUGH 6 PM AS OUTFLOW FROM MORNING
CONVECTION ADVANCING NWD INTERSECTS OUTFLOW FROM CONVECTION
OCCURRING ALONG THE BLUE RIDGE. CURRENTLY ADVERTISING A SMALL CHANCE
POP BUT MAY ADJUST UPWARD JUST PRIOR TO FORECAST ISSUANCE BASED ON
RADAR TRENDS.

LATER TONIGHT...AN INCREASINGLY MOIST AIR MASS ALONG WITH THE
PRESENCE OF MID LEVEL SHEAR AXIS (THOUGH WEAK) WARRANTS A SLIGHT
CHANCE POP MOT LOCALES OVERNIGHT. MIN TEMPS A SHADE WARMER THAN LAST
NIGHT DUE TO EXPECTED CLOUD COVERAGE AND INCREASING MOISTURE. MIN
TEMPS NEAR 70-LOWER 70S.

FRIDAY...GRADUALLY FLATTENING/WEAKENING OF THE MID/UPPER LEVEL RIDGE
WILL ALLOW THE TAIL END OF THE MID LEVEL S/WS CROSSING THE GREAT
LAKES INTO THE NORTHERN MID ATLANTIC TO BRUSH SOUTHERN VA-NORTHERN
NC FRIDAY AFTERNOON-FRIDAY NIGHT. LATEST MODEL GUIDANCE SUGGEST BEST
LOW LEVEL INSTABILITY WILL RESIDE OVER THE NORTHERN
COUNTIES...COINCIDING WITH A WEAK BUT DISCERNIBLE LOW-MID LEVEL
TROUGH. IN ADDITION... AIR MASS WILL BE QUITE MOIST WITH
PRECIPITABLE WATER VALUES NEAR 1.8 INCHES. HOWEVER BEST 850-700MB
CONFLUENCE PROJECTED BY MOST OF THE MODELS TO OCCUR TO OUR NORTH.
LACK OF A DISTINGUISHABLE TRIGGER TO INITIATE/ORGANIZE CONVECTION
SUGGEST POP NO MORE THAN 30 PERCENT. HOWEVER WILL NEED TO MONITOR
UPSTREAM CONDITIONS/ACTIVITY. IF ACTIVE CONVECTION NOTED OVER PARTS
OF OH/WV/WESTERN PA LATE TONIGHT-EARLY FRI...THEN A HIGHER POP WOULD
BE WARRANTED FOR THE NORTHERN PIEDMONT LATE FRIDAY INTO FRIDAY
EVENING.

MAX TEMPS FRIDAY WILL AVERAGE 1-2 DEGREES LOWER THAN THIS AFTERNOON
AS RIDGE WEAKENS. LOW LEVEL THICKNESSES LOWER ABOUT 10M FROM THOSE
EXPECTED THIS AFTERNOON. THIS SUGGEST MAX TEMPS 2-3 DEGREES COOLER
THAN THIS AFTERNOON. MAX TEMPS 92-96.

FRIDAY NIGHT...ONGOING CONVECTION MAY PERSIST WELL PAST MIDNIGHT DUE
TO AVAILABLE INSTABILITY AND MOISTURE. REMNANT OUTFLOW BOUNDARIES
SHOULD SERVE AS FOCUS FOR ADDITIONAL ISOLATED CONVECTIVE DEVELOPMENT
OVERNIGHT THROUGH EARLY SATURDAY. DUE TO INCREASINGLY MOIST AIR
MASS...MIN TEMPS WILL BE A TAD WARMER THAN TONIGHT WITH MAJORITY OF
MIN TEMPS IN THE LOWER 70S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 245 PM THURSDAY...

FOR SATURDAY: THE OVERALL PATTERN REMAINS QUITE STAGNANT... WITH A
VERY WEAK MID-UPPER LEVEL SHEAR AXIS EXTENDING THROUGH WRN/CENTRAL
NC... A SURFACE TROUGH THROUGH THE WRN PIEDMONT... AND MOISTURE
POOLING ALONG AND JUST WEST OF THE SURFACE TROUGH. WITH THE SOUTHERN
EDGE OF THE WESTERLIES FINALLY DIPPING A BIT SOUTHWARD TOWARD THE
NC/VA STATE LINE AS A MID LEVEL LOW CROSSES THE NRN GREAT LAKES AND
SRN ONTARIO... THE DEEP LAYER WIND FIELD BEGINS TO IMPROVE WITH
REGARDS TO SUPPORT FOR SLIGHTLY MORE ORGANIZED CONVECTION AS WE HEAD
THROUGH THE WEEKEND. BUT AT LEAST THROUGH SATURDAY... THE DEEP SHEAR
AND LOW LEVEL WIND FIELD WITH NO OBVIOUS SUFFICIENT LARGE SCALE
FEATURES TO SUPPORT FORCING FOR ASCENT POINTS TO NO BETTER THAN
SCATTERED COVERAGE... MAINLY ACROSS THE NORTH IN THE AFTERNOON INTO
THE EVENING. MID-UPPER LEVEL CONVECTIVE DEBRIS CLOUDS SHOULD BE
INCREASING ESPECIALLY IN THE NORTH... YIELDING PARTLY CLOUDY SKIES
OVERALL. THICKNESSES AND STATISTICAL GUIDANCE INDICATE HIGHS OF
90-94... CLOSE TO THE EXISTING FORECAST.

FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT: AFTER MANY DAYS IN A POORLY
DEFINED VERY WEAK FLOW REGIME THROUGH THE COLUMN... WE SHOULD
FINALLY SEE AN UPTICK IN DEEP LAYER SHEAR AND POSSIBLE IMPROVED
DYNAMIC FORCING IN THE LATTER HALF OF THE WEEKEND. THE RIGHT
ENTRANCE REGION OF AN UPPER JETLET TO OUR NORTH... ASSOCIATED WITH
THE MID LEVEL LOW THAT MOVES OVER SE ONTARIO TO SW QUEBEC THROUGH
SUNDAY NIGHT... BRUSHES NW NC SATURDAY NIGHT AND INDUCES ENOUGH
UPPER DIVERGENCE TO SUPPORT ORGANIZED CONVECTION LASTING INTO THE
OVERNIGHT HOURS OVER NRN NC... AS A COL AREA PERSISTS OVERHEAD. WILL
RETAIN CHANCE POPS HERE THROUGH THE EVENING... DECREASING GRADUALLY
OVERNIGHT. LOWS 67-71. THE COL AREA IS SUPPRESSED TO OUR SOUTH
SUNDAY AS WESTERLY MID LEVEL FLOW STEADILY INCREASES (YET REMAINS
RELATIVELY WEAK AT JUST 15-20 KTS... AS IS TYPICAL FOR NC IN JUNE)
WITH THE SURFACE COOL FRONT APPROACHING WRN NC FROM THE NW. WITH THE
SHARPENING SURFACE TROUGH OVER THE EASTERN PIEDMONT/NRN COASTAL
PLAIN AND ASSOCIATED HIGHER PRECIPITABLE WATER VALUES SHIFTING
EASTWARD INTO THE PIEDMONT... WE SHOULD SEE A BIT BETTER COVERAGE OF
SHOWERS/STORMS SUNDAY AFTERNOON/EVENING. HOWEVER... THE FORCING
FEATURES REMAIN RELATIVELY WEAK AND BOTH PW (150-175% OF NORMAL AT
MOST) AND MODEL FORECAST MLCAPE VALUES (BARELY 1500 J/KG) ARE
MARGINAL... SO DESPITE SLIGHTLY HIGHER POPS... THE MAJORITY OF
CENTRAL NC SHOULD STILL STRUGGLE TO SEE WETTING RAIN. WILL KEEP POPS
AS CHANCE... HIGHER NORTH THAN SOUTH WITH A TAPERING DOWN SUNDAY
NIGHT. HIGHS 88-93 AND LOWS 66-71. -GIH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 250 PM THURSDAY...

A DEVELOPING TROUGH OVER EASTERN NOAM WILL BRING TEMPS BACK DOWN
CLOSER TO SEASONAL NORMALS THROUGH MIDWEEK WITH A TREND TOWARD
GENERALLY DRY WEATHER.

THE MID LEVEL LOW LOCATED OVER THE ST LAWRENCE VALLEY ON MONDAY
SHIFTS EAST AND BECOMES ABSORBED INTO A LARGER VORTEX DROPPING
SOUTHWARD THROUGH ERN CANADA... WHICH CULMINATES IN A SINGLE MID
LEVEL LOW OVER THE CANADIAN MARITIMES AND GULF OF ST LAWRENCE WITH
TROUGHING DOWN THE EASTERN SEABOARD BY WEDNESDAY. THIS TIMING
FOLLOWS CLOSELY THE HPC-PREFERRED ECMWF ENSEMBLE MEAN. THE SURFACE
FRONT INCHES SOUTHEASTWARD INTO NW NC MONDAY WITH THE PREFRONTAL
TROUGH MOVING JUST TO OUR EAST. MOISTURE AND NEAR-SURFACE FORCING
FOR LIFT SHOULD BE SUFFICIENTLY STRONG FOR SCATTERED STORMS...
MAINLY OVER THE SOUTHEAST TWO-THIRDS OF THE CWA WHERE MOISTURE IS
PROJECTED TO BE BEST. A SHORTWAVE TROUGH EXPECTED TO DROP TO THE SSE
THROUGH NY/PA/NJ MONDAY NIGHT SHOULD HELP PROPEL THE SURFACE FRONT
SOUTHWARD AS CANADIAN-SOURCE SURFACE HIGH PRESSURE PUSHES IN FROM
THE NNW. WILL KEEP LOW POPS ACROSS THE SOUTHERN TIER OF THE CWA ONLY
TUESDAY/WEDNESDAY... AS THE SURFACE FRONT SHOULD HOLD UP JUST SOUTH
OF THE BORDER. THE MID LEVEL TROUGH AXIS KICKS EAST AND OFF THE EAST
COAST WEDNESDAY NIGHT WITH SHORTWAVE RIDGING ALOFT BUILDING IN FROM
THE WEST (AHEAD OF A SECOND TROUGH TRACKING THROUGH THE PLAINS AND
GREAT LAKES) THROUGH THURSDAY. THE ECMWF HAS A DEEPER/SLOWLY TROUGH
OFF THE EAST COAST LEADING TO A CONTINUED DRY FORECAST THROUGH
THURSDAY WITH REBOUNDING TEMPS BACK UP A BIT ABOVE NORMAL
THURSDAY... WHILE THE GFS IS WEAKER AND FASTER WITH THE PLAINS/GREAT
LAKES WAVE... TAKING THE SURFACE HIGH OFF THE MIDATLANTIC COAST WITH
RETURN FLOW BRINGING MOISTURE AND RAIN CHANCES FOR THURSDAY. WITH A
PREFERENCE TOWARD THE SLOWER ECMWF AND GIVEN THE AMOUNT OF
UNCERTAINTY ON DAY 7 OF THE FORECAST... WILL KEEP THE FORECAST DRY
THROUGH THURSDAY FOR NOW. EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S
MONDAY... COOLING TO THE MID 80S TUESDAY/WEDNESDAY AND MID-UPPER 80S
THURSDAY. LOWS PRIMARILY IN THE MID 60S THROUGH THE PERIOD. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 115 PM THURSDAY...

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH MID DAY FRIDAY WITH
THE EXCEPTION OF AN HOUR OR TWO OF MVFR CONDITIONS ASSOCIATED WITH
SCATTERED CONVECTION LATE THIS AFTERNOON THROUGH THIS EVENING AT
KGSO...KINT...AND KRDU.

A SLIGHTLY BETTER CHANCE FOR AFTERNOON AND EVENING CONVECTION IS
EXPECTED FRIDAY AS A SURFACE BOUNDARY DRAPED ACROSS THE OH VALLEY
ADVANCES SLOWLY SE TOWARD CENTRAL NC. THE THREAT FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL INCREASE SATURDAY AND SUNDAY AS THE
FRONT GETS CLOSER TO THE VIRGINIA-NORTH CAROLINA BORDER. WHILE VFR
CONDITIONS EXPECTED FRIDAY NIGHT THROUGH TUESDAY...THERE WILL BE BE
INTERVALS LASTING TWO HOURS OR LESS OF MVFR/IFR CONDITIONS
ASSOCIATED WITH SCATTERED CONVECTION EACH AFTERNOON AND EVENING.

POCKETS OF EARLY MORNING FOG AND STRATUS CANNOT BE RULED OUT
SATURDAY MORNING OR SUNDAY MORNING HOWEVER...WIDESPREAD FOG AND LOW
CLOUDS IS NOT ANTICIPATED AT THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, Jun 9, 1:53 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU JUN 9 2011

NCZ011-027-028-041>043-073>078-083>086-088-089-101000-
HALIFAX-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-
LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
253 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT TEMPERATURES BETWEEN 95 AND 100 DEGREES COMBINED WITH THE
HUMIDITY WILL CAUSE HEAT INDICES TO RISE BETWEEN 98 AND 103
DEGREES THIS AFTERNOON...HIGHEST OVER THE NORTHEAST PIEDMONT...
NORTHERN COASTAL PLAIN...AND SANDHILLS OF NC.

WEAR LIGHTWEIGHT...LIGHT-COLORED CLOTHING...AND STAY OUT OF THE
DIRECT SUNSHINE AS MUCH AS POSSIBLE. LIMIT STRENUOUS OUTDOOR
ACTIVITIES...TAKE TIME TO COOL OFF IN AN AIR-CONDITIONED ROOM OR
VEHICLE...AND DRINK PLENTY OF WATER TO STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ007>010-021>026-038>040-101000-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-
253 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT TEMPERATURES BETWEEN 95 AND 100 DEGREES COMBINED WITH THE
HUMIDITY WILL CAUSE HEAT INDICES TO RISE BETWEEN 98 AND 103
DEGREES THIS AFTERNOON...HIGHEST OVER THE NORTHEAST PIEDMONT...
NORTHERN COASTAL PLAIN...AND SANDHILLS OF NC.

WEAR LIGHTWEIGHT...LIGHT-COLORED CLOTHING...AND STAY OUT OF THE
DIRECT SUNSHINE AS MUCH AS POSSIBLE. LIMIT STRENUOUS OUTDOOR
ACTIVITIES...TAKE TIME TO COOL OFF IN AN AIR-CONDITIONED ROOM OR
VEHICLE...AND DRINK PLENTY OF WATER TO STAY HYDRATED.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR OVER THE
NORTHWEST AND NORTH CENTRAL PIEDMONT THROUGH 10 PM. MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING DOWNBURST WINDS...HAIL TO THE
SIZE OF NICKELS OR QUARTERS AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 1:21 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT THU JUN 9 2011

NCZ022-023-091915-
ALAMANCE-GUILFORD-
221 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD AND ALAMANCE
COUNTIES THROUGH 315 PM EDT...

AT 218 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
THE CITY OF GREENSBORO... DRIFTING NORTHEAST AT 5 MPH. OTHER STORMS
WERE QUICKLY DEVELOPING NEAR FOREST OAKS... JUST SOUTH OF MEBANE...
AND JUST EAST OF ALTAMAHAW IN ALAMANCE COUNTY. DUE TO THE SLOW
MOVEMENT OF THESE STORMS... LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES ARE POSSIBLE IN ISOLATED LOCATIONS.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GREENSBORO...
PLEASANT GARDEN... AND MCCLEANSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

PEOPLE OUTSIDE SHOULD MOVE IMMEDIATELY INDOORS INTO A SAFE SHELTER
AT THE FIRST SIGHT OF A DEVELOPING STORM.

&&

LAT...LON 3625 7926 3618 7926 3605 7928 3591 7956
      3591 7983 3606 7995 3625 7974 3625 7964
      3625 7937
TIME...MOT...LOC 1818Z 230DEG 5KT 3603 7981

GIH
Special weather statement, Jun 9, 1:48 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT THU JUN 9 2011

NCZ007-023-024-091945-
ALAMANCE-ORANGE-PERSON-
248 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN AND EASTERN
ALAMANCE... NORTHERN ORANGE AND SOUTHERN PERSON COUNTIES THROUGH
345 PM EDT...

AT 245 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER PLEASANT GROVE IN NORTHERN ALAMANCE COUNTY MOVING
EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP IN
THIS AREA DURING THE NEXT HOUR.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARR...MEBANE...BUSHY
FORK AND SCHLEY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3642 7893 3591 7901 3597 7945 3625 7943
      3625 7916 3637 7915
TIME...MOT...LOC 1845Z 276DEG 6KT 3620 7932

BLAES

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Alamance

When
June 9, 2:04 PM EST
Where
Alamance County, 2.35 mi NNE of Pleasant Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.230, -79.310

Hail, Forsyth

When
June 9, 2:30 PM EST
Where
Forsyth County, 1.09 mi ENE of Clemmons
Measured
1 in hail
Reported by
Public
Coordinates
36.026, -80.362

Thunderstorm Wind, Davidson

When
June 9, 2:42 PM EST
Where
Davidson County, 4.15 mi ESE of Wallburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.000, -80.060

Trees and power-lines were blown down along Horneytown Road near Panther Ridge Road.

Thunderstorm Wind, Davidson

When
June 9, 2:58 PM EST
Where
Davidson County, 1.29 mi ESE of Welcome
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.913, -80.249

One tree was reported blown down along Hinkle Lane near Old US Highway 52.

Hail, Guilford

When
June 9, 3:17 PM EST to 3:35 PM EST
Where
Guilford County, 3.04 mi NW of Browns Summit to 2.66 mi NW of Browns Summit
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
36.250, -79.760

Hail stones were generally quarter size hail with larger stones the size of walnuts.

Thunderstorm Wind, Vance

When
June 9, 5:08 PM EST
Where
Vance County, 3.93 mi ENE of Williamsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.460, -78.370

A large tree was blown over.

Thunderstorm Wind, Vance

When
June 9, 5:25 PM EST
Where
Vance County, 2.57 mi E of Townsville
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.505, -78.384

Three trees were blown down across Hibernia Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321026, 321027, 321029, 321031, 321028, 321033, 321037.